MAUDE Adverse Event Report: CONMED CORPORATION 4 X 8MM OVAL BUR, LONG, CARBIDE, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED CORPORATION 4 X 8MM OVAL BUR, LONG, CARBIDE, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number 5092-236
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual examination of the returned used device, item 00509223600, found the bur head detached from the shaft.Critical dimensions were inspected and could not find any discrepancies with machined bur.No defects were found through measurement or examination of the returned product.It is suspected, excessive force (load) was used during procedure.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 26 complaints, regarding 35 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).The instructions for use (ifu) advises the user: not to apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
On behalf of the customer the distributor reported an issue with item 00509223600, 4 x 8mm oval bur, long, carbide, 5ea.It was reported that during surgery on (b)(6) 2018, while cutting of the screw head, the bur was broken at the joint part of head and shaft.Additional information received indicates that the broken piece was retrieved by hand with no impact to the patient.All pieces of the broken bur were removed from the patient and no patient or user injury was reported.The surgery was successfully completed using a back-up bur with no further issues and no delay.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
4 X 8MM OVAL BUR, LONG, CARBIDE, 5EA
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773 4908
MDR Report Key7915335
Report Number1017294-2018-00149
Device Sequence Number16518948
Product Code GFF
UDI-Device Identifier10845854001257
UDI-Public(01)10845854001257(17)230503(30)1(10)929072
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2023
Device Model Number5092-236
Device Catalogue Number00509223600
Device Lot Number929072
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2018
Initial Report FDA Received Date09/27/2018
Patient Sequence Number1